Alert archive / Pennsylvania / River Flood Warnings in 2017
River Flood Warning 5, NWS State College, PA
NWS State College, PA issued this river flood warning at May 5, 2017, 2:40 PM EDT for Huntingdon County, Pennsylvania. It took effect at May 5, 2017, 6:00 PM EDT. It was in force for 20 hr.
The area
The outline as issued.
The facts
- Issued
- May 5, 2017, 2:40 PM EDT (18:40 UTC)
- In effect from
- May 5, 2017, 6:00 PM EDT
- Expired
- May 6, 2017, 2:27 PM EDT
- In force
- 20 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Huntingdon County, PA
The radar
The State College radar (KCCX), 68 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Aughwick Creek at Shirleysburg (SLYP1).
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 12 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01564512, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
811
WGUS41 KCTP 051840
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
240 PM EDT Fri May 5 2017
...The National Weather Service in State College, PA has issued a
flood warning for the following rivers in Pennsylvania...
Aughwick Creek At Shirleysburg
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
An update to this product will be issued {**** enter generic timing
for next issuance of this product. i.e. "late this evening"*****}
&&
PAC061-060640-
/O.NEW.KCTP.FL.W.0005.170505T2200Z-170506T1827Z/
/SLYP1.1.ER.170505T2200Z.170506T0600Z.170506T1227Z.NO/
240 PM EDT Fri May 5 2017
The National Weather Service in State College, PA has issued a
* Flood Warning for
The Aughwick Creek At Shirleysburg
* from this evening to Saturday afternoon...Or until the warning is
cancelled.
* At 2 PM Friday the stage was...9.3 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by this evening and
crest near 10.6 feet by midnight tonight. the river will fall
below flood stage by tomorrow morning.
* At 10.0 feet...Aughwick Creek at Shirleysburg exceeds its banks.
Several homes are affected.
&&
LAT...LON 4038 7789 4036 7782 4030 7783 4023 7788
4025 7795 4032 7791
$$
Head5 follow-up statements
612
WGUS81 KCTP 051847
FLSCTP
Flood Statement
National Weather Service State College PA
247 PM EDT Fri May 5 2017
...The Flood Warning continues for the following rivers in
Pennsylvania...
Aughwick Creek At Shirleysburg
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
An update to this product will be issued late this evening.
&&
PAC061-060647-
/O.CON.KCTP.FL.W.0005.170505T2200Z-170506T1827Z/
/SLYP1.1.ER.170505T2200Z.170506T0600Z.170506T1227Z.NO/
247 PM EDT Fri May 5 2017
The Flood Warning continues for
The Aughwick Creek At Shirleysburg.
* from this evening to Saturday afternoon...Or until the warning is
cancelled.
* At 2 PM Friday the stage was 9.4 feet and rising.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by this evening and
crest near 10.6 feet by after midnight tonight.the river will fall
below flood stage by tomorrow morning.
* At 10.0 feet...Aughwick Creek at Shirleysburg exceeds its banks.
Several homes are affected.
&&
LAT...LON 4038 7789 4036 7782 4030 7783 4023 7788
4025 7795 4032 7791
$$
Head367
WGUS81 KCTP 051926
FLSCTP
Flood Statement
National Weather Service State College PA
326 PM EDT Fri May 5 2017
...The Flood Warning continues for the following rivers in
Pennsylvania...
Aughwick Creek At Shirleysburg
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
An update to this product will be issued this evening.
&&
PAC061-060726-
/O.CON.KCTP.FL.W.0005.170505T2200Z-170506T1827Z/
/SLYP1.1.ER.170505T2200Z.170506T0600Z.170506T1227Z.NO/
326 PM EDT Fri May 5 2017
The Flood Warning continues for
The Aughwick Creek At Shirleysburg.
* until Saturday afternoon...Or until the warning is cancelled.
* At 3 PM Friday the stage was 9.5 feet and rising.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by this evening and
crest near 10.6 feet around midnight tonight. The river will fall
below flood stage Saturday morning.
* At 10.0 feet...Aughwick Creek at Shirleysburg exceeds its banks
and several homes are affected.
&&
LAT...LON 4038 7789 4036 7782 4030 7783 4023 7788
4025 7795 4032 7791
$$
Evanego120
WGUS81 KCTP 060244
FLSCTP
Flood Statement
National Weather Service State College PA
1044 PM EDT Fri May 5 2017
...The Flood Warning continues for the following creek in
Pennsylvania...
Aughwick Creek At Shirleysburg
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
An update to this product will be issued by Saturday morning.
&&
PAC061-061444-
/O.CON.KCTP.FL.W.0005.000000T0000Z-170506T1827Z/
/SLYP1.1.ER.170505T1954Z.170506T0600Z.170506T1227Z.NO/
1044 PM EDT Fri May 5 2017
The Flood Warning continues for
The Aughwick Creek At Shirleysburg.
* until Saturday morning...or until the warning is cancelled.
* At 10 PM Friday the stage was 11.1 feet and rising.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The creek will crest near 11.4 feet overnight. The creek will
fall below flood stage Saturday morning.
* At 12.0 feet...Flood waters from Aughwick Creek cover portions of
Gilbo Road, Aughwick Mills Road and Keystone Road in Shirley
Township and several homes are affected.
&&
LAT...LON 4038 7789 4036 7782 4030 7783 4023 7788
4025 7795 4032 7791
$$
Evanego015
WGUS81 KCTP 060822
FLSCTP
Flood Statement
National Weather Service State College PA
422 AM EDT Sat May 6 2017
...The Flood Warning continues for the following rivers in
Pennsylvania...
Aughwick Creek At Shirleysburg
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
An update to this product will be issued by noontime today.
&&
PAC061-062022-
/O.EXT.KCTP.FL.W.0005.000000T0000Z-170506T2100Z/
/SLYP1.1.ER.170505T1954Z.170506T0700Z.170506T1500Z.NO/
422 AM EDT Sat May 6 2017
The Flood Warning continues for
The Aughwick Creek At Shirleysburg.
* At 4 AM Saturday the stage was 11.4 feet and falling.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river will continue falling to below flood stage by late this
morning, but remain just under 10 feet into Sunday.
* At 12.0 feet...Flood waters from Aughwick Creek cover portions of
Gilbo Road, Aughwick Mills Road and Keystone Road in Shirley
Township.
&&
LAT...LON 4038 7789 4036 7782 4030 7783 4023 7788
4025 7795 4032 7791
$$
Martin905
WGUS81 KCTP 061403
FLSCTP
Flood Statement
National Weather Service State College PA
1003 AM EDT Sat May 6 2017
...The Flood Warning is cancelled for the following rivers in
Pennsylvania...
Aughwick Creek At Shirleysburg
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
&&
PAC061-061433-
/O.CAN.KCTP.FL.W.0005.000000T0000Z-170506T2100Z/
/SLYP1.1.ER.170505T1954Z.170506T0700Z.170506T1240Z.NO/
1003 AM EDT Sat May 6 2017
The Flood Warning is cancelled for
The Aughwick Creek At Shirleysburg.
* At 10 AM Saturday the stage was 9.9 feet and falling.
* Flood stage is 10.0 feet.
* The river will continue falling to 6.8 feet by Monday morning.
&&
LAT...LON 4038 7789 4036 7782 4030 7783 4023 7788
4025 7795 4032 7791
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at May 5, 11:42 AM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 5, 11:42 AM EDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service State College PA 1142 AM EDT Fri May 5 2017 .SYNOPSIS... A slow moving storm system will bring an extended period of of wet and chilly weather to the region that will last into early next week. && .NEAR TERM /THROUGH TONIGHT/... A solid inch of rain in the north and 2.5 inches in the south has streams shooting up and some minor flooding is starting. However, the rain has pushed out of all but a small portion of the CWA. This should help to slow or even turn the stream rises around. Showers are starting to pop up over the Laurels, and expect this trend to continue as the cloud/no cloud interface along the dry slot causes mixing and the heating lifts the moist air. Severe parameters are not as scary over the west than the central and east this afternoon/evening. But, the shear is still high. The flooding risk for this afternoon/evening is mainly going to be confined to places where the thunderstorms repeat/train. This is possible with a SSW-NNE storm motion expected for much of the time. The threat should remain isolated enough that, after collaboration with neighboring offices, we will not issue a flash flood watch at this time. If the CAMS can pick out specific areas of heavy rain later as the storms begin to develop, we may need some additional short term flooding products. Prev... Dry slot now into Somerset Co and charging NE. Have adjusted timing of POPs and added some early T mentions in the far SE as ltg is already up to DC. SVR warnings for strong wind gusts getting close to Baltimore now and that line looks to be headed for the far SE. Our current stability might help to lessen the blow. Best 925mb wind is now sliding through our eastern cos. and is weakening to our south. Still, worries are there for some strong wind gusts in the SE shortly. Prev... Widespread moderate to heavy rain is falling ahead of a surface low currently over West Virginia. RAP shows a deep and potent SSE low level jet aiming a ribbon of high moisture all the way from the Carolinas up through PA and northward. Earlier timing using satellite extrapolation of the dry slot and HRRR placement of the precip shield still shows the steady rain transitioning into more of a showery precipitation by mid to late morning. The introduction of cooler and drier air aloft and the expected development of breaks in the overcast are all used to develop fairly widespread instability by mid day into the afternoon. This could be significant as strong wind fields will support impressive deep layer shear profiles. SPC has the region under a Marginal Risk noting that uncertainty over the cloudcover/CAPE precludes a higher threat level at this time. Highs today will range from around 60 over the north to around 70 over the south where the best chance of some sunshine will be. The surface and upper upper lows will begin ejecting NE toward the region overnight, continuing the threat for widespread occasional showers. I kept the mention of thunder in the evening given the later sunsets and model forecast lingering instability. The clouds and showers will keep things relatively mild in the 40s and 50s, which will vary from slightly above normal in the NW to some 5-10 deg above normal over the east and south. && .SHORT TERM /SATURDAY/... The surface low is forecast to be somewhere over central/eastern Lake Erie by sunrise Saturday with the upper low being rejuvenated courtesy of some energy dropping in from southern Canada/upper Gr Lakes. It points to cool showery day with forecast high temperatures ranging from near 50 in the north to around 60 in the SE averaging about 10-20 deg below normal for the first days of May. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... The early part of the extended forecast enjoys a fair amount of model agreement with the upper low slowly dumbbelling about the region through at least Tuesday. From there disagreement between the ECMWF and GFS begins to emerge as the models handle the details of their developing omega blocking pattern in slightly but significantly different ways. The EC maintains an elongated upper low locked in from the coastal waters of New England back into the Gr Lakes while the GFS pops a fairly significant ridge up into the region between the one low off the coast and another complex system from the upper plains down over the central Miss Valley. The GEFS looks more like the ECMWF which lends a little higher confidence to the idea of at least some scattered showers remaining a threat into the end of the period. The biggest news perhaps will be the chill. Models show 850 temps some 2-4 std dev below normal moving in by Saturday afternoon and continuing into Wednesday. After a very warm April parts of the region could actually be cold enough to see some wet snow, with even a coating of the ground over the higher elevations of the north not out of the question. The coldest overnight lows looks to be Sunday and Monday nights with a slow moderation developing for midweek. But starting tomorrow, we will be in for a rare extended period of below normal temperatures that look to last into next weekend. Precipitation threats will be dependent on impulses rotating around the stubborn upper low and then exactly what that upper low does as we near the end of the period. At this point the deterministic 00Z models suggest the driest day could be Tuesday with showers mainly threatening northern areas. Overall it looks like we are in for several days of chilly wet weather. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... Steady rain is gone from all the terminals, but the gusty wind and LLWS is still going to be a problem into the late aftn and evening. Flight restrictions should become less widespread early this afternoon, and VFR is quite possible over much of the area this aftn and evening. A cold front/sfc trough will swing in from the west as low pressure moves across NW PA this evening. Heating and mixing during the aftn and evening will allow sct TSRA to form and move quickly to the NNE. As the cold air moves across later this evening and overnight, the CIGs should lower into IFR again in the NW half of the area. The SE could see brief clearing/VFR but they, too, should go back into MVFR. Rain showers will be numerous over the west and north Sat. WNW winds will not be all that strong on Sat, but could gust to 20kts. Rain and snow showers may prevail into Sunday Night, as a deep layer of cold air prevails on NW winds. Outlook... Sat...Low CIGs/showers possible, mainly during the morning at BFD/JST. Sun...AM low CIGs/showers possible BFD/JST. Mon-Tue...No sig wx expected. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...Dangelo/La Corte SHORT TERM...La Corte LONG TERM...La Corte AVIATION...Dangelo/Martin
Hazardous weather outlook, May 5, 3:59 AM EDT, 10 hours 41 minutes before
Hazardous Weather Outlook National Weather Service State College PA 359 AM EDT Fri May 5 2017 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-060800- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 359 AM EDT Fri May 5 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. There will be a Marginal Risk of severe thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Abnormally cold air for early May will bring the threat of freezing temperatures or frost to much of the region Monday and Tuesday mornings. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 5, 1:26 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
126 PM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM NON-TSTM WND DMG HUGHESVILLE 41.24N 76.73W
05/05/2017 LYCOMING PA EMERGENCY MNGR
MULTIPLE TREES AND WIRES DOWN
&&
EVENT NUMBER CTP1701178
HEADLocal storm report, May 5, 1:30 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
130 PM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM NON-TSTM WND DMG MUNCY 41.20N 76.79W
05/05/2017 LYCOMING PA EMERGENCY MNGR
TREE ON HOUSE. MULTIPLE TREES DOWN ON MUNCY EXCHANGE
ROAD
&&
EVENT NUMBER CTP1701179
HEADLocal storm report, May 5, 1:32 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
132 PM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND DMG 7 NE MONTOURSVILLE 41.32N 76.82W
05/05/2017 LYCOMING PA TRAINED SPOTTER
TREE DESTROYED HOUSE ALONG ROUTE 87
&&
EVENT NUMBER CTP1701180
HEADLocal storm report, May 5, 1:59 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
159 PM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM NON-TSTM WND DMG WINFIELD 40.90N 76.87W
05/05/2017 UNION PA 911 CALL CENTER
TREES DOWN BLOCKING ROUTE 304 AND ROUTE 15 INTERSECTION
&&
EVENT NUMBER CTP1701181
HEADLocal storm report, May 5, 2:04 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
204 PM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM NON-TSTM WND DMG LEWISBURG 40.96N 76.89W
05/05/2017 UNION PA 911 CALL CENTER
NUMEROUS TREES DOWN ALONG ROUTE 15
&&
EVENT NUMBER CTP1701182
HEADLocal storm report, May 5, 2:07 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
207 PM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM NON-TSTM WND DMG MILTON 41.01N 76.85W
05/05/2017 NORTHUMBERLAND PA 911 CALL CENTER
NUMEROUS TREES DOWN IN EAST MILTON 2500 WITHOUT POWER
THROUGH OUT AREA
&&
EVENT NUMBER CTP1701183
HEADThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 9:36 AM EDT | Special Weather Statement | CTP | Adams, Cumberland, York | 39 min |
| May 5, 10:45 AM EDT | Areal Flood Advisory | CTP | Adams, Bedford, Blair, Cambria, Centre, Columbia and 17 more | 3 hr |
| May 5, 5:42 PM EDT | Special Weather Statement | CTP | Cumberland | 33 min |
| May 5, 6:17 PM EDT | Special Weather Statement | CTP | Cumberland | 28 min |
| May 5, 7:06 PM EDT | Special Weather Statement | CTP | Perry | 24 min |
| May 5, 7:14 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Perry | 23 min |
| May 5, 7:39 PM EDT | Special Weather Statement | CTP | Warren | 36 min |
Nearby
River Flood Warnings in Pennsylvania, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.